by Nora Saul, M.S, R.D., L.D.N., C.D.E.
Do you remember the scene in the film Steel Magnolias where Julia Roberts’ character is in Dolly Parton’s beauty parlor and all of a sudden she is sweating and gets agitated for no apparent reason and, as her friends and family try to get her to drink some orange juice, she tries to push them away?
One of the scariest moments for friends and families of people with diabetes is when an individual is having an episode of low blood sugar, known in scientific jargon as hypoglycemia.
Most episodes of hypoglycemia aren’t as severe as what was portrayed in the movie, thankfully. But hypoglycemia is a real concern for people with diabetes and as a diabetes educator I find myself talking about hypoglycemia with patients and their families a lot.
Hypoglycemia can manifest itself in many different ways and with different degrees of severity. Severe hypoglycemic reactions, defined as the person needing assistance to treat a low blood sugar, are medical emergencies. If you have diabetes or are close to someone with diabetes, it is important to understand what hypoglycemia is, why it occurs and what can be done to both treat it and prevent it.
Usually we think of diabetes as a disease where there is too much glucose (or sugar) in the blood. But, it may be clearer to think about it as an imbalance between the amount of insulin in the blood and the amount of glucose. When there is not enough insulin for the amount of glucose, hyperglycemia or high blood sugar occurs. On the other hand, when there is more insulin available than glucose, hypoglycemia ensues. Medically, hypoglycemia is defined for people with diabetes as a blood glucose level less than 70gm/dl.
In general people with diabetes who take medications that cause their pancreas to secret insulin (insulin secretagogues (Micronase®, Glucotrol® Prandin®, Starlix®) or who take insulin are at risk for hypoglycemia. Those whose blood glucose levels are controlled with lifestyle (diet and exercise) or with drugs from the following classes biguanides (Glucophage®), thiazolidinediones (Avandia® and Actos®), alpha-glucosidase inhibitors (Precose®, Glyset®) and DPP-4 inhibitors (Januvia® and Onglyza®) do not usually experience symptoms of hypoglycemia.
But getting back to the Julie Roberts’ character, could she or her family and friends have noticed her declining blood glucose before things became so critical? Many times it is possible. Sometimes you can’t. Some symptoms can be very subtle. But often if you know someone well you may pick up on certain cues. The individual may seem fine and be able to carry on a conversation but something may be a little off. For example, he or she may take too long to respond to a question, or be unable to add a simple sum or snap at you when you ask a simple question.
Below are some of the common symptoms people may feel when their blood sugar is too low.
||To others you may appear to:
- Have an unsteady walk
- Click here to learn about the Joslin Clinic’s special class: Low Blood Glucose Awareness Training.
- Click here for more information on Patient Education at the Joslin Diabetes Center.
- Click here to view our videos on diabetes.
- Click here to learn more about Joslin Diabetes Center.
Next week: Hypoglycemia or Low Blood Sugar: The Causes